Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 121, NWS San Angelo, TX

June 5, 2012McCulloch County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 5, 2012, 4:28 PM CDT for McCulloch County, Texas. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2012, 4:28 PM CDT (21:28 UTC)
Expired
Jun 5, 2012, 5:00 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County McCulloch County, TX

The radar

The San Angelo radar (KSJT), 108 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:45 PM CDTHAIL 1Brady, TXQUARTER SIZE HAIL
Jun 5, 4:50 PM CDTHAIL 1Brady, TX
Jun 5, 4:50 PM CDTHAIL 1.25Brady, TXTHREE TREES DOWN. FIRE FROM LIGHTNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS54 KSJT 052128
SVRSJT
TXC307-052200-
/O.NEW.KSJT.SV.W.0121.120605T2128Z-120605T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 PM CDT TUE JUN 5 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCCULLOCH COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 500 PM CDT

* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS 5 MILES NORTH OF BRADY...
  MOVING SOUTHWEST AT 10 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRADY BY 440 PM CDT...
  BRADY LAKE BY 455 PM CDT...

LAT...LON 3101 9942 3116 9957 3132 9931 3119 9920
TIME...MOT...LOC 2128Z 047DEG 11KT 3120 9934

$$
1 follow-up statement
520 
WWUS54 KSJT 052150
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 PM CDT TUE JUN 5 2012

TXC307-052200-
/O.CON.KSJT.SV.W.0121.000000T0000Z-120605T2200Z/
MCCULLOCH TX-
450 PM CDT TUE JUN 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL MCCULLOCH COUNTY...

AT 444 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR 
BRADY...MOVING SOUTHWEST AT 15 MPH. QUARTER SIZE HAIL WAS REPORTED 
IN BRADY AT 445 PM.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF CENTRAL MCCULLOCH COUNTY.

LAT...LON 3124 9939 3117 9923 3116 9924 3101 9942
      3102 9943 3110 9951
TIME...MOT...LOC 2150Z 031DEG 12KT 3113 9937

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:45 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 5, 3:45 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT TUE JUN 5 2012

.SHORT TERM...
AN UPPER LEVEL LOW WAS LOCATED BETWEEN LUBBOCK AND CHILDRESS.
SCATTERED TSTMS WERE DEVELOPING ON THE NORTH SIDE OF THE LOW OVER
THE TEXAS PANHANDLE. ISOLD TSTMS WERE LOCATED OVER SOUTHWEST
OKLAHOMA. NOT MUCH HAPPENING ACROSS WEST CENTRAL TEXAS...BESIDES
HOT AND DRY. TEMPERATURES WERE IN THE 90S ACROSS MUCH OF THE
AREA...WITH UPPER 90S AT JUNCTION. A WEAK DISSIPATING OUTFLOW
BOUNDARY WAS JUST SOUTH OF A MERTZON TO SAN ANGELO TO BROWNWOOD
LINE. THE CU ON VISIBLE SATELLITE DOES NOT LOOK IMPRESSIVE ALONG
THIS BOUNDARY RIGHT NOW. HOWEVER...ISOLD TO WDLY SCATTERED TSTMS
MAY DEVELOP DURING THE NEXT FEW HOURS. HAVE GONE WITH CHC POPS
ACROSS MAINLY THE BIG COUNTRY TONIGHT. THERE IS AN OUTSIDE CHANCE
THAT A SMALL MCS MAY MOVE INTO THIS AREA MAINLY AFTER 03Z WED.
LOWS TONIGHT WILL BE IN THE UPPER 60S TO LOWER 70S.

FOR WEDNESDAY...WILL KEEP THE CHC POPS ACROSS THE AREA...MAINLY
DURING THE AFTERNOON HOURS. THERE IS A LOT OF UNCERTAINTY ON THE
COVERAGE OF SHWRS AND TSTMS DUE TO WEAK UPPER LEVEL FORCING.
HOWEVER...ABUNDANT MOISTURE...SOME MODERATE INSTABILITY ALONG WITH
A FEW WEAK OUTFLOW BOUNDARIES WILL LEAD TO THE POSSIBILITY OF
TSTMS. HOWEVER...HAVE RAISED THE HIGH TEMPERATURES A FEW
DEGREES...WITH READINGS IN THE UPPER 80S ACROSS THE BIG COUNTRY TO
LOWER 90S ELSEWHERE.

.LONG TERM...
FEW CHANGES WERE MADE TO THE LONG TERM PORTION OF THE FORECAST.
MODELS CONTINUE TO COALESCE AROUND A SOLUTION BRINGING THE MID
LEVEL LOW CURRENTLY NEAR LUBBOCK SOUTHEAST FROM NORTHWEST TEXAS
INTO THE HILL COUNTRY THROUGH THE MIDDLE OF THIS WEEK. WITH THAT
IN MIND...WILL CONTINUE TO SHOW THE HIGHEST CHANCE POPS ACROSS THE
BIG COUNTRY...AND ESPECIALLY THE NORTHEASTERN PARTS OF THE AREA.
THE MODELS CONTINUE HAVE AN UNDERSTANDABLY HARD TIME RESOLVING
EXACTLY WHAT PATH THIS MID LEVEL FEATURE WILL TAKE AND HOW FAST.
FOR THAT REASON...COULD NOT JUSTIFY MAKING ANY SIGNIFICANT CHANGES
TO THE FORECAST AS THE SAME GENERAL IDEA REMAINS THAT SCATTERED
CONVECTION IS LIKELY OVER THE NEXT FEW DAYS...WITH THE BEST
CHANCES NEAR THIS MID LEVEL LOW WHICH IS EXPECTED TO MOVE FROM OUR
NORTHEASTERN COUNTIES SOUTH TOWARDS OUR NORTHWEST HILL COUNTRY
THROUGH FRIDAY.

THE MAIN HAZARDS REMAIN TO BE LOCALLY HEAVY RAINFALL WITH RICH
MOISTURE IN PLACE AND SLOW STORM MOVEMENT...IN ADDITION TO LOW
END SEVERE HAIL AND/OR WIND GUSTS WITH THE STRONGEST STORMS.

BY SATURDAY MORNING...THE LOW IS EXPECTED TO BEGIN A MORE DEFINED
PATH TO THE NORTHEAST AWAY FROM THE AREA...EFFECTIVELY ENDING RAIN
CHANCES ACROSS OUR FORECAST AREA. THIS WILL ALSO RESULT IN
TEMPERATURES WARMING BACK UP INTO THE MID TO UPPER 90S AREA
WIDE BY SUNDAY AFTERNOON...WITH WARM TEMPERATURES REMAINING OVER
THE AREA THROUGH THE FIRST HALF OF NEXT WEEK. HAVE ALREADY GONE A
COUPLE DEGREES WARMER IN GENERAL THAN MEX GUIDANCE...BUT
TEMPERATURES MAY NEED TO BE WARMED EVEN FURTHER IF 850MB
TEMPERATURES PROVE TO BE AS WARM AS MODELS ARE PREDICTING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  89  70  84  67 /  30  50  60  50  30
SAN ANGELO 	 69  93  70  87  68 /  20  30  40  30  20
JUNCTION 	 69  93  70  88  69 /  20  30  40  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/20
Hazardous weather outlook, Jun 5, 3:33 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT TUE JUN 5 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-062045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
333 PM CDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF WEST CENTRAL TEXAS. THE MAIN THREATS FROM STORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL
...DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF WEST CENTRAL TEXAS WEDNESDAY THROUGH FRIDAY. THE MAIN THREATS
WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND POSSIBLE FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:25 PM CDTSpecial Weather StatementSJTHaskell20 min
Jun 4, 10:41 PM CDTSpecial Weather StatementSJTFisher, Nolan64 min
Jun 5, 5:06 PM CDTSevere Thunderstorm WarningSJTMcCulloch39 min
Jun 5, 5:43 PM CDTSpecial Weather StatementSJTMenard32 min
Jun 5, 6:05 PM CDTSpecial Weather StatementSJTKimble55 min
Jun 5, 6:57 PM CDTAreal Flood AdvisorySJTKimble, Sutton2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.